Share this story...
Fentanyl overdose, opioids
Latest News

Washington’s fentanyl crisis deepens as overdose deaths continue to rise

Fentanyl continues to be one of the leading causes behind Washington's opioid crisis. (Photo by Drew Angerer/Getty Images)

Washington continues to grapple with a troubling increase in fentanyl-related deaths, with the state Department of Health warning that overall overdose rates could be “on pace to break another record in 2021.”

Fentanyl overdoses in Washington see ‘stunning’ increase in 2020

In 2020, there were more overdose deaths in Washington than there were in any other year over the past decade. According to the DOH, the state appears headed toward even higher rates in 2021, with “preliminary data” estimating that there had been 418 overdose deaths between January and March. Over that same period last year, there were 378 such deaths.

That increase has been consistent across all age ranges, races, ethnicities, and socio-economic backgrounds. Of the 418 deaths recorded in the first three months of this year, nearly half have been linked to fentanyl.

Fentanyl is commonly found in counterfeit pills made to look like prescription opiates like oxycodone. The risk comes from the fact that fentanyl is anywhere from 30 to 50 times as strong as pure heroin, and a dose the size of a few grains of salt can be fatal.

As the DOH looks to combat the increasing prevalence of fentanyl in Washington, it’s urging people to be aware of the signs of an overdose, and that “people carry naloxone if they plan on consuming any drug not purchased at a pharmacy or cannabis dispensary, or have friends and family that do.”

Seattle to fund 700 naloxone kits as part of fentanyl awareness

Naloxone is frequently used to reverse the effects of overdoses as they occur, and can be crucial in stabilizing someone before medical first responders arrive.

“The first few minutes are critical in a potential overdose, especially in rural areas where it can take EMS 10 minutes or longer to arrive. The majority of overdose reversals happen because a lay person was the first responder and administered naloxone,” DOH medical advisor Dr. Bob Lutz said in a news release. “Not all substance use has to result in overdose. The more Washingtonians we can train on overdose recognition and response, and carry naloxone, the better prepared we are collectively to push back against a drug poisoning epidemic.”

In mid-January, King County health officials sounded the alarm after seeing the highest ever documented number of overdose deaths in a two-week period the county has ever seen.

Most Popular